Louisiana, 2016Tornado and Hail in Louisiana, January 21, 2016
January 21, 2016 · NWS LIX · 10 events in 6 counties and zones
Low pressure moved from Texas through central Mississippi during the afternoon and evening hours of the 21st. Severe thunderstorms developed in advance of the trailing cold front as it moved across southeast Louisiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moved from Texas through central Mississippi during the afternoon and evening hours of the 21st. Severe thunderstorms developed in advance of the trailing cold front as it moved across southeast Louisiana. Numerous reports of hail and several thunderstorm wind damage were received in the wake of the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jan 21, 3:12 PM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Jan 21, 3:12 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
312 PM CST THU JAN 21 2016
.SYNOPSIS...
AT 2 PM...LOW PRESSURE WAS CENTERED ALONG THE LOUISIANA-TEXAS
BORDER NORTH OF LAKE CHARLES. THE ASSOCIATED WARM FRONT HAS MOVED
NORTH OF OUR AREA TO NEAR INTERSTATE 20. A LINE OF THUNDERSTORMS
EXTENDED FROM ALEXANDRIA TO NEAR LAKE CHARLES...WITH ISOLATED
CONVECTION AHEAD OF THAT LINE. 18Z SOUNDING SHOWED 1500-2500 CAPES
AHEAD OF THE FRONT WITH HELICITIES INCREASING TO NEAR 300 JUST IN
ADVANCE OF THE FRONT. TEMPERATURES HAVE WARMED INTO THE UPPER 60S
TO MID 70S ACROSS THE AREA WITH DEW POINTS IN THE LOWER AND MIDDLE
60S...WHICH IS JUST ADDING FUEL TO THE FIRE. TORNADO WATCH NUMBER
6 IN EFFECT FOR MUCH OF THE AREA UNTIL 10 PM.
&&
.SHORT TERM...
MAIN FORECAST ISSUE IS THE FIRST 12 HOURS OF THE FORECAST PERIOD.
WITH WATCH ALREADY IN EFFECT AND CONVECTION ON THE
RADAR...CATEGORICAL POPS AND MENTION OF SEVERE IS DEFINITELY
WARRENTED. CURRENT MESOSCALE MODELING INDICATES FRONT SHOULD BE
EAST OF THE AREA BY ABOUT 3 AM. MAY BE A LITTLE BIT OF LIGHT RAIN
IN THE WRAP AROUND BEHIND THE FRONT FRIDAY MORNING BEFORE DRYING
OUT.
ONCE THE FRONT CLEARS THE AREA...THE MESSAGE WILL BE MUCH COLDER
WEATHER. ANTICIPATE VERY LITTLE...IF ANY...TEMPERATURE RECOVERY
DURING THE DAY FRIDAY...AS CLOUDY AND BREEZY TO WINDY CONDITIONS
REMAIN. CLOUDS SHOULD GRADUALLY MOVE OUT FRIDAY NIGHT AS THERMAL
TROF EXITS EASTWARD. LOW TEMPERATURES SATURDAY MORNING WILL BE
BELOW FREEZING NORTH HALF...AND APPROACHING THE FREEZING MARK
SOUTH OF LAKE PONTCHARTRAIN. EVEN THOUGH IT WILL BE SUNNY
SATURDAY...TEMPERATURES NOT LIKELY TO GET OUT OF THE 40S ACROSS
THE AREA. SUNDAY MORNING...WITH COLD AND DRY AIR ACROSS THE AREA
AND LIGHT WINDS...WE WILL SEE LOW TEMPERATURES NEAR OR BELOW
FREEZING ACROSS THE SOUTHERN HALF OF THE AREA...AND NEAR HARD
FREEZE CRITERIA ACROSS THE NORTH HALF. HIGHS SUNDAY BETWEEN 50 AND
55. 35
&&
.LONG TERM...
NEXT UPPER TROF MOVING JUST NORTH OF THE AREA MONDAY NIGHT WILL
PUSH A COLD FRONT THROUGH THE AREA. WESTERN AREAS COULD SEE A FEW
SHOWERS MONDAY AFTERNOON...BUT HIGHER CHANCES ARE MONDAY NIGHT
INTO TUESDAY. IMPULSES MOVING THROUGH THE SOUTHWESTERLY UPPER FLOW
OVER THE GULF COULD PROVIDE SOME ISENTROPIC LIFT...MAINLY ACROSS
THE SOUTHERN HALF OF THE AREA LATE TUESDAY AND WEDNESDAY BEFORE
DRIER WEATHER RETURNS.
TEMPERATURE ROLLER COASTER WILL CONTINUE WITH ABOVE NORMAL
TEMPERATURES ON MONDAY...COOLER TUESDAY AND WEDNESDAY...AND NEAR
TO ABOVE NORMAL FOR THURSDAY. BLENDED APPROACH USED FOR MUCH OF
THE EXTENDED FORECAST PERIOD. 35
&&
.AVIATION...
CURRENT TAF PACKAGE IS BEING AMENDED AS NEEDED. TIMING OF THE
SHOWERS AND THUNDERSTORMS IS STILL LOOKING ON TRACK AS SHOWN IN THE
TEMPO GROUPS. AS THE COLD FRONT PASSES...GUSTY WINDS WILL DEVELOP.
MODELS SHOW LOTS OF LOW LEVEL MOISTURE SO WILL HOLD ONTO CLOUDS
THROUGH 18Z/22.
ANSORGE
&&
.MARINE...
WINDS ARE INCREASING THIS AFTERNOON AND WILL MEET SMALL CRAFT
ADVISORY CRITERIA IN MANY AREAS OR HAVE FREQUENT GUSTS ABOVE 21
KNOTS. AS THE FRONT MOVES ACROSS THE AREA TONIGHT...STRONG GUSTY
WINDS WILL DEVELOP BEHIND THE FRONT AS THE WINDS SWITCH FROM THE
SOUTH TO THE WEST. THESE WINDS WILL HAVE FREQUENT GUSTS OVER 34
KNOTS AND THUS THE GALE WARNING HAS BEEN ISSUED AFTER MIDNIGHT
TONIGHT. THIS WILL ALSO CAUSE THE SEAS TO BUILD WITH THE OUTER
WATERS GENERALLY 7-12 FEET. THESE GUSTY WINDS WILL PREVAIL THROUGH
MUCH OF FRIDAY. THE GALE WARNING MAY BE ABLE TO BE LOWERED TO A
SMALL CRAFT ADVISORY AS WINDS SUBSIDE ON SATURDAY. AS HIGH PRESSURE
MOVES INTO THE AREA ON SUNDAY...WAVES WILL ALSO SUBSIDE.
THE START OF NEXT WEEK WILL HAVE WINDS APPROACH 15 KNOTS IN THE
OUTER WATERS...THOUGH ONLY FOR A SHORT PERIOD OF TIME. THE NEXT
WEATHER SYSTEM WILL APPROACH AND CAUSE WINDS TO INCREASE BY LATE
TUESDAY INTO WEDNESDAY WHEN EXERCISE CAUTION OR SMALL CRAFT ADVISORY
MAY BE POSSIBLE.
ANSORGE
&&
.DECISION SUPPORT...
DSS CODE...ORANGE...ENHANCED RISK OF SEVERE WEATHER THIS
AFTERNOON AND TONIGHT.
DEPLOYED...NONE.
ACTIVATION...SEVERE WEATHER OPERATIONS.
ACTIVITIES...RIVER FLOODING. SEVERE THUNDERSTORM POTENTIAL
THROUGH TONIGHT.
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED WATCH/WARNING/ADVISORY
ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 40 42 27 45 / 80 40 10 0
BTR 42 46 30 48 / 80 20 10 0
ASD 45 48 29 47 / 100 20 10 0
MSY 44 48 33 48 / 90 10 10 0
GPT 47 48 30 47 / 100 10 10 0
PQL 48 49 31 47 / 100 20 10 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR GMZ530-532-
534-536-538-550-552-555-557-570-572-575-577.
GALE WARNING FROM MIDNIGHT TONIGHT TO 6 AM CST SATURDAY FOR
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.
DENSE FOG ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR GMZ530-534-
538.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR GMZ532-534-
536-538-550-552-555-557-570-572-575-577.
GALE WARNING FROM MIDNIGHT TONIGHT TO 6 AM CST SATURDAY FOR
GMZ532-534-536-538-550-552-555-557-570-572-575-577.
DENSE FOG ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR GMZ534-538.
&&Hazardous weather outlook, Jan 21, 2:45 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
245 PM CST THU JAN 21 2016
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-220845-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
245 PM CST THU JAN 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS AN ENHANCED RISK FOR SEVERE WEATHER ACROSS SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI THIS AFTERNOON AND TONIGHT. A
TORNADO WATCH IS IN EFFECT FOR MUCH OF THE AREA WEST OF INTERSTATE
59 THROUGH 10 PM THIS EVENING.
A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN LOUISIANA
AND CENTRAL MISSISSIPPI TONIGHT. THE ASSOCIATED COLD FRONT WILL
MOVE THROUGH THE AREA OVERNIGHT TONIGHT. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON AND A
FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE. A LINE OF
THUNDERSTORMS WILL DEVELOP IN ADVANCE OF THE COLD FRONT...
REACHING THE BATON ROUGE AND MCCOMB AREAS BY 6 PM...THE HAMMOND
AND HOUMA AREAS BETWEEN 6 PM AND 10 PM...THE NEW ORLEANS AREA
BETWEEN 8 PM AND MIDNIGHT...AND THE MISSISSIPPI COAST BETWEEN 10
PM AND 2 AM. DAMAGING WINDS AND HAIL WILL BE THE MAIN
THREATS...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE.
SMALL CRAFT ADVISORIES WILL BE IN EFFECT UNTIL MIDNIGHT OVER ALL
COASTAL WATERS. THE SMALL CRAFT ADVISORIES WILL BE REPLACED BY A
GALE WARNING STARTING AT MIDNIGHT TONIGHT THROUGH EARLY FRIDAY.
FLOOD WARNINGS REMAIN IN EFFECT FOR MUCH OF THE MISSISSIPPI RIVER
AND PARTS OF THE LOWER ATCHAFALAYA RIVER. PLEASE REFER TO THE
LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
GALE WARNINGS WILL REMAIN IN EFFECT FOR ALL COASTAL WATERS FRIDAY
AND FRIDAY NIGHT.
OTHERWISE...THE RISK OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED AT THIS TIME.
Event by event
7 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Livingston
- When
- January 21, 4:45 PM CST
- Where
- Livingston County, Walker
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.480, -90.870
A porch roof was blown off a home at Louisiana Highway 447 and Courtney Road in Walker.
Thunderstorm Wind, Pointe Coupee
- When
- January 21, 4:50 PM CST
- Where
- Pointe Coupee County, 0.91 mi NE of Lottie
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.560, -91.640
A tree was reported blown down onto the eastbound side of U.S. Highway 190 on the Four Mile Bridge near Lottie.
Hail, East Feliciana
- When
- January 21, 4:55 PM CST
- Where
- East Feliciana County, Slaughter
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.720, -91.150
Hail, Iberville
- When
- January 21, 5:40 PM CST
- Where
- Iberville County, 0.91 mi NW of Grosse Tete
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.410, -91.440
Hail, Tangipahoa
- When
- January 21, 5:45 PM CST
- Where
- Tangipahoa County, 3 mi E of Amite
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 30.720, -90.450
Golf ball size hail reported 3 miles east of Amite. Picture relayed through broadcast media. Event time was estimated based on radar.
Hail, Tangipahoa
- When
- January 21, 5:54 PM CST
- Where
- Tangipahoa County, 1.78 mi E of Holton
- Measured
- 2 in hail
- Reported by
- Amateur Radio
- Coordinates
- 30.730, -90.340
Two inch diameter hail was reported about 10 miles east of Amite. Several small hail reports were also received from the Independence area. The report was relayed through the Tangipahoa Parish Emergency Manager.
Hail, Tangipahoa
- When
- January 21, 5:55 PM CST
- Where
- Tangipahoa County, 0.91 mi SE of Wilmer
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 30.810, -90.360
Baseball size hail was reported near Wilmer. Time of the event was estimated by radar. Photo was relayed by broadcast media.
Tornado, Tangipahoa
- When
- January 21, 5:58 PM CST to 5:59 PM CST
- Where
- Tangipahoa County, 1.65 mi NW of Tangipahoa to 1.64 mi NW of Tangipahoa
- Rating
- EF1
- Path length
- 0.24 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.887, -90.519
A weak tornado touched down just northwest of the community of Tangipahoa. Approximately a dozen large hardwood trees, mainly oaks, were uprooted or trunks snapped. Path length approximately one quarter mile. Path width 50 yards. The tornado was ranked an EF1 on the Enhanced Fujita scale with an estimated maximum wind speed of 95 mph. Time of the event was based on radar.
Hail, Tangipahoa
- When
- January 21, 6:03 PM CST
- Where
- Tangipahoa County, 1.37 mi WSW of Springcreek
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.890, -90.470
Quarter size hail was reported 4 miles southeast of Kentwood. The report was relayed by broadcast media.
Hail, Washington
- When
- January 21, 6:05 PM CST
- Where
- Washington County, Franklinton
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 30.850, -90.150
Golfball size hail was reported in downtown Franklinton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, January 21, 2016$350,000 · EF2 · 36 events
- Avalanche in Utah, January 21, 20161 death · 1 injured · 1 event
- Winter Storm and Winter Weather in Tennessee, January 21 to 23, 2016$65,000 · 37 events
- Hail and Lightning Strike in Louisiana, January 21, 2016$150,000 · 1 in hail · 5 events
- Damaging Winds in Alabama, January 21, 2016$75,000 · 61 kt wind · 8 events
- Winter Storm and Winter Weather in Arkansas, January 21 to 22, 201634 events
- Winter Storm in Kentucky, January 21 to 22, 201622 events
- Hail and Damaging Winds in Louisiana, January 21 to 23, 2016$5,000 · 2 in hail · 15 events
- Dense Fog in California, January 21 to 22, 201613 events
- Winter Storm and Winter Weather in Arkansas, January 21 to 22, 201612 events
- Winter Weather in Arkansas, January 21, 20165 events
- Winter Storm and Winter Weather in Missouri, January 21 to 22, 20165 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612164, 612165, 612156, 612158, 612157, 612159, 612160, 612163, 612161, 612162.